Georgia, 2010

Flash Flood and Lightning Strikes in Georgia, August 20 to 21, 2010

August 20 to 21, 2010 · NWS FFC · 9 events in 4 counties and zones

While a strong subtropical ridge persisted across most of the southern United States, the remnants of Tropical Depression Number Five (TD5) continued to circulated around the subtropical ridge. With the ridge at this time centered near New Orleans, the remnants of tropical depression number five had once again moved into Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$755,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

While a strong subtropical ridge persisted across most of the southern United States, the remnants of Tropical Depression Number Five (TD5) continued to circulated around the subtropical ridge. With the ridge at this time centered near New Orleans, the remnants of tropical depression number five had once again moved into Georgia. Meanwhile...a weak frontal system had stalled across north Georgia, being pushed southward by a short wave moving through the Ohio Valley. The combination of the front the remnants of TD5 resulted in numerous thunderstorms. While none of the thunderstorms became severe, frequent lightning and very heavy rain accompanied many of the storms. Localized flash flooding was reported in Cherokee county in north central Georgia during this event. By far, however, the biggest issue on this day was frequent and intense cloud-to-ground lightning, which caused a rash of house fires in several northeast and east central Georgia counties. The thunderstorms persisted into the early morning hours of the 21st across northeast Georgia between Athens, Lawrenceville, and Commerce.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 20, 2:03 PM EST, 1 hour 57 minutes earlier.

Area forecast discussion, Aug 20, 2:03 PM EST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
303 PM EDT FRI AUG 20 2010

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...

UPPER RIDGE BEGINNING TO BUILD BACK INTO THE AREA. WEAK SURFACE
FRONT ALONG THE SOUTHERN PERIPHERY OF THE SURFACE HIGH (CENTERED
OVER THE EASTERN GREAT LAKES) WILL CONTINUE TO PROVIDE FOCUS FOR
CONVECTION THROUGH THE SHORT-TERM. IN ADDITION...ANOTHER SHORTWAVE
WILL APPROACH THE AREA ON SATURDAY INTO SUNDAY...AND WILL DRAG A
SURFACE FRONT INTO THE AREA. THE GFS IS OVERDONE WITH THIS
SHORTWAVE WITH TOO STRONG OF A SURFACE LOW CROSSING THE MIDWEST ON
SATURDAY...RESULTING FROM CONVECTIVE FEEDBACK. PREFER THE ECMWF
SCENARIO WITH A WEAKER SYSTEM AND MORE GENERALIZED MOISTURE ACROSS
THE REGION. THE GFS ALSO SEEMS TO WEAKEN THE SOUTHERN END OF THE
FRONT A LITTLE TOO QUICKLY ON SUNDAY. NAM IS ALSO DEEPER...AND
SLOWER...WITH THE SHORTWAVE MOVING THROUGH. ENSEMBLES SEEM TO
SUPPORT THE ECMWF SOLUTION SO HAVE TRIED TO BLEND IN THAT
DIRECTION.

BETWEEN THE LINGERING OLD BOUNDARY AND THE APPROACHING WAVE...
PRECIPITATION CHANCES SHOULD BE ENHANCED TONIGHT THROUGH SUNDAY.
HOWEVER...TRYING TO GET POPS CORRECT THE PAST FEW DAYS HAS NOT
EXACTLY WORKED WELL (POPS HAVE BEEN OVERDONE EACH DAY)...SO AT
BEST HAVE ONLY GONE 60% FOR SATURDAY AFTERNOON RATHER THAN TRY TO
FINE-TUNE ANY HIGHER POPS. HAVE PULLED BACK SOMEWHAT ON HPC QPF AS
WELL...AS HPC WANTS TO BRING A BULLSEYE OF PRECIP ACROSS NORTH
GEORGIA SATURDAY MORNING. WITH THE TROPICAL ENVIRONMENT STILL IN
PLACE AND PW VALUES WELL OVER 2"...HEAVY RAIN IS MOST CERTAINLY
POSSIBLE. UNTIL THE SHORTWAVE STARTS MOVING THROUGH...STORMS WILL
BE VERY SLOW-MOVING AND THUS COULD DUMP A LARGE AMOUNT OF RAIN
OVER ISOLATED AREAS IN A SHORT PERIOD OF TIME. ISOLATED FLASH
FLOODING REMAINS THE MAIN THREAT WITH ANY OF THESE STORMS...WITH
LIGHTNING ALSO BEING A CONCERN. HEAVY RAIN NOT WIDESPREAD ENOUGH
TO WARRANT ANY FLOOD WATCHES.

TEMPS WILL CONTINUE TO HOVER ABOVE NORMAL...ESPECIALLY ON LOWS.
MET CONTINUES TO BE TOO COOL...SO HAVE LEANED AGAIN TOWARD THE MAV
AND ADJUSTED FOR BIASES. THIS SEEMS TO HAVE BEEN WORKING WELL THE
PAST FEW DAYS AND SHOULD CONTINUE TO BE THE PREFERRED METHOD UNTIL
THE FRONT STARTS PUSHING THROUGH ON SUNDAY. STILL SOME CONCERN
ABOUT THE HEAT IN SOUTHEASTERN COUNTIES...BUT WITH CONVECTION AND
CLOUD COVER...STILL DO NOT QUITE HAVE THE CONFIDENCE FOR A HEAT
ADVISORY.

.LONG TERM /MONDAY THROUGH FRIDAY/...

BOTH THE GFS AND ECMWF DEVELOP THE STRONG UPPER TROUGH OVER THE
EASTERN SEABOARD...BUT THE GFS NO LONGER HAS A CUTOFF LOW
ADVERTISED AT THE BEGINNING OF THE WORK WEEK. ECMWF STILL DOES
HAVE THIS FEATURE AND BASED ON CONTINUITY...PREFER THAT SOLUTION
FOR NOW. WAVETRAIN AMPLITUDE INCREASES SIGNIFICANTLY AS UPPER HIGH
BUILDS INTO THE UPPER MISSISSIPPI VALLEY AND TROUGH DEEPENS OVER
THE EAST COAST MONDAY INTO TUESDAY. AS THE FRONT PUSHES SOUTH...
PORTIONS OF NORTH GEORGIA MAY SEE SOME RELIEF...BRIEFLY...FROM THE
WARM OVERNIGHT LOWS. GFS AND ECMWF BEGIN TO REALLY DIVERGE BY
TUESDAY WITH THE GFS A LITTLE FASTER WITH THE NEXT SYSTEM ACROSS
SOUTHERN CANADA...PUSHING THE EAST COAST TROUGH OFF TO SEA. ECMWF
STILL PHASES THESE TWO SYSTEMS TOGETHER...EVENTUALLY HAVING THE
EAST COAST LOW ABSORBED BY THE APPROACHING SYSTEM. SOME
SIGNIFICANT DIFFERENCES BY THE END OF THE WORK WEEK...WITH GENERAL
TROUGHINESS OVER US DEPICTED BY THE GFS AND YET ANOTHER UPPER
RIDGE BUILDING INTO THE AREA ON THE ECMWF. AS FAR AS SENSIBLE
WEATHER...NO MAJOR CHANGES ON THE HORIZON WITH HIGHS STILL
HOVERING NEAR OR JUST ABOVE 90...LOWS IN THE LOWER TO MID 70S...
AND A MAINLY DIURNAL TREND IN CONVECTIVE ACTIVITY.

TDP

&&

.AVIATION...
18Z UPDATE...
VFR CONDITIONS AT THE MOMENT. SHOWERS AND ISOLATED THUNDERSTORMS
JUST NORTH OF ATL MOVING SLOWLY NORTHWARD. MAY SEE AN ISOLATED
STORM OR TWO OVER THE AIRFIELD THROUGH TONIGHT SO MAY SEE SOME
MVFR OR IFR CONDITIONS WITH IT. WINDS SHOULD STAY OUT OF THE SW
TURNING SLOWLY SE BY MORNING. WIND SPEEDS SHOULD STAY IN THE
5-10KT RANGE ALSO. CEILINGS WILL STAY VFR THROUGH THIS EVENING
GOING IFR BY 08Z- 10Z SAT. THESE CEILINGS SHOULD COME BACK UP TO
VFR BY 15Z-17Z SAT WILL SEE ANOTHER ROUND OF AFTERNOON SHRA/TSRA
SAT AS WELL. VISIBILITIES SHOULD ALSO STAY VFR...EXCEPT FOR A FEW
HOURS AROUND SUNRISE MAY SEE SOME MVFR CONDITIONS DUE TO LOWERED
CIGS AND POSSIBLE FOG.

//ATL CONFIDENCE...UPDATED 18Z...
HIGH CONFIDENCE ON WIND SPEEDS AND AFTERNOON SHRA/TSRA
MEDIUM CONFIDENCE ON WIND DIRECTION...CEILING HEIGHTS...AND VSBYS

01

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          74  89  72  92  73 /  40  60  40  50  40
ATLANTA         75  89  74  91  74 /  40  60  40  50  40
BLAIRSVILLE     71  83  69  84  68 /  30  60  50  50  30
CARTERSVILLE    72  90  71  93  71 /  40  60  50  50  30
COLUMBUS        75  93  75  94  75 /  40  60  30  50  40
GAINESVILLE     74  85  73  90  73 /  40  60  50  50  40
MACON           75  92  74  93  74 /  40  60  30  50  40
ROME            73  92  73  93  72 /  30  60  50  50  30
PEACHTREE CITY  72  89  72  91  70 /  40  60  30  50  40
VIDALIA         76  93  75  92  76 /  40  60  30  50  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 20, 3:09 AM EST, 12 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
409 AM EDT FRI AUG 20 2010

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-211100-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
409 AM EDT FRI AUG 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
EVENING.

.SYNOPSIS...
A WEAK FRONTAL BOUNDARY OVER NORTH GEORGIA WILL DRIFT SOUTHWARD
TODAY.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM THUNDERSTORMS WILL BE WIND GUSTS TO 45 MPH,
CLOUD TO GROUND LIGHTNING AND HEAVY RAIN...AND MAINLY BETWEEN THE
HOURS OF NOON AND 10 PM.

.DISCUSSION...
A FRONTAL BOUNDARY ACROSS NORTH GEORGIA WILL DRIFT SOUTHWARD
TOWARD THE ATLANTA METRO AREA THIS AFTERNOON. THE FRONT WILL
INTERACT WITH DEEP TROPICAL MOISTURE TO PROVIDE THE SPARK FOR
AFTERNOON AND EVENING THUNDERSTORMS. MODERATE INSTABILITIES ARE
EXPECTED AS CAPE VALUES INCREASE TO AROUND 2500 DURING AFTERNOON
HEATING. THE WEAKLY SHEARED ENVIRONMENT WILL RESULT IN SLOW MOVING
STORMS. THIS COUPLED WITH TWO INCH PRECIPITABLE WATER VALUES WILL
BRING A THREAT OF LOCALLY HEAVY RAIN... AND POSSIBLY RESULT IN
MINOR FLOODING OF SOME LOW LYING... FLOOD PRONE AREAS. ALTHOUGH A
FEW STORMS COULD BE STRONG... SEVERE THUNDERSTORMS ARE NOT
EXPECTED AT THIS TIME. THE THUNDERSTORM THREAT SHOULD GREATLY
DIMINISH BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY...MAINLY IN THE
AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 20, 2:21 PM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
321 PM EDT FRI AUG 20 2010

GAZ019-020-201945-
321 PM EDT FRI AUG 20 2010

...SIGNIFICANT WEATHER ADVISORY FOR EXCESSIVE LIGHTNING AND HEAVY
RAIN IN BARTOW AND FLOYD COUNTIES UNTIL 345 PM EDT...

AT 319 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES WEST OF KINGSTON...MOVING NORTHEAST AT 10
MPH.

RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES ACROSS
BARTOW AND FLOYD COUNTIES...INCLUDING AREAS AROUND CARTERSVILLE...
EUHARLEE...KINGSTON...LINDALE...CASSVILLE...SHANNON...ADAIRSVILLE AND
PINSON. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF
CREEKS AND STREAMS ARE SUBJECT TO MINOR FLOODING.
Special weather statement, Aug 20, 2:24 PM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
324 PM EDT FRI AUG 20 2010

GAZ030-202000-
324 PM EDT FRI AUG 20 2010

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN POLK COUNTY UNTIL
400 PM EDT...

AT 319 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CEDARTOWN...MOVING NORTHEAST AT 5 MPH.

RUNOFF FROM THIS STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES ACROSS
POLK COUNTY...INCLUDING AREAS AROUND ANTIOCH...FISH CREEK...
CEDARTOWN...ARAGON AND SENEY. ADDITIONALLY...COUNTRY ROADS AND
FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS ARE SUBJECT TO MINOR
FLOODING.
Special weather statement, Aug 20, 3:10 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
410 PM EDT FRI AUG 20 2010

GAZ022-023-025-034-035-202100-
410 PM EDT FRI AUG 20 2010

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN BARROW...
GWINNETT...JACKSON...FORSYTH AND HALL COUNTIES UNTIL 500 PM EDT...

AT 405 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM AROUND BROOKWOOD TO CARL...MOVING
NORTHEAST AT 5 MPH.

RAINFALL AMOUNTS BETWEEN ONE AND TWO INCHES CAN BE EXPECTED ACROSS
PORTIONS OF BARROW...GWINNETT...JACKSON...FORSYTH AND HALL
COUNTIES...INCLUDING AREAS AROUND HARBIN...LAWRENCEVILLE...DULUTH...
DACULA...BETHLEHEM...SUWANEE...CHATEAU ELAN...FORT YARGO STATE
PARK...COUNTY LINE...WINDER...THOMPSONS MILL...STATHAM...RUSSELL...
CARL AND AUBURN. DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL WILL
REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.

SIGNIFICANT WEATHER ADVISORIES ARE ISSUED FOR WINDS UP TO 50 MPH...
HAIL LESS THAN THE SIZE OF QUARTERS...OR SIGNIFICANT CLOUD-TO-GROUND
LIGHTNING.
Special weather statement, Aug 20, 3:42 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
442 PM EDT FRI AUG 20 2010

GAZ045-046-048-057-202130-
442 PM EDT FRI AUG 20 2010

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN HENRY...NEWTON...ROCKDALE AND DEKALB COUNTIES UNTIL 530 PM EDT...

AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER THE RICHARDSON PARK AREA...MOVING EAST AT
5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
HENRY...NEWTON...ROCKDALE AND DEKALB COUNTIES THROUGH 530 PM EDT.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE KLONDIKE...PANOLA
MOUNTAIN STATE PARK...RICHARDSON PARK...ARABIA MOUNTAIN...
KELLEYTOWN...OAK HILL...MAGNET...ALMON...PORTERDALE...THE GEORGIA
INTERNATIONAL HORSE PARK...BIG HAYNES CREEK PARK...LAKEVIEW
ESTATES...MILSTEAD AND CONYERS. HEAVY DOWNPOURS WILL CAUSE PONDING
OF WATER ON ROADWAYS.

SIGNIFICANT WEATHER ADVISORIES ARE ISSUED FOR WINDS UP TO 50 MPH...
HAIL LESS THAN THE SIZE OF QUARTERS...OR SIGNIFICANT CLOUD-TO-GROUND
LIGHTNING.
Special weather statement, Aug 20, 3:54 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
454 PM EDT FRI AUG 20 2010

GAZ021>023-034-035-202130-
454 PM EDT FRI AUG 20 2010

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN BARROW...
GWINNETT...FORSYTH...CHEROKEE AND HALL COUNTIES UNTIL 530 PM EDT...

AT 451 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS FROM AROUND LAKE ARROWHEAD TO DACULA...MOVING
NORTHEAST AT 5 MPH.

RUNOFF FROM THESE STORMS MAY CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES ACROSS
BARROW...GWINNETT...FORSYTH...CHEROKEE AND HALL COUNTIES...INCLUDING
AREAS AROUND HARBIN...SUWANEE...DACULA...BROOKWOOD...DREW...
BUFFINGTON...CANTON...HOLBROOK...UNION HILL...SUGAR HILL...FREE
HOME...LATHEMTOWN...HOG MOUNTAIN...DUCKTOWN AND LAKE ARROWHEAD.
ADDITIONALLY...COUNTRY ROADS...WOODLANDS AND FARMLANDS ALONG THE
BANKS OF CREEKS AND STREAMS MAY BE SUBJECT TO MINOR FLOODING.

SIGNIFICANT WEATHER ADVISORIES ARE ISSUED FOR WINDS UP TO 50 MPH...
HAIL LESS THAN THE SIZE OF QUARTERS...OR SIGNIFICANT CLOUD-TO-GROUND
LIGHTNING.
Special weather statement, Aug 20, 3:57 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
457 PM EDT FRI AUG 20 2010

GAZ076-202145-
457 PM EDT FRI AUG 20 2010

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN JEFFERSON COUNTY UNTIL 545 PM EDT...

AT 453 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS FROM AROUND WRENS TO MATTHEWS...MOVING SOUTHEAST AT 5
MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS EASTERN JEFFERSON COUNTY THROUGH 545 PM EDT. SOME LOCATIONS
IN THE PATH OF THESE STORMS INCLUDE STAPLETON...WRENS...MATTHEWS AND
STELLAVILLE. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

SIGNIFICANT WEATHER ADVISORIES ARE ISSUED FOR WINDS UP TO 50 MPH...
HAIL LESS THAN THE SIZE OF QUARTERS...OR SIGNIFICANT CLOUD-TO-GROUND
LIGHTNING.

The radar

The Atlanta radar (KFFC), 85 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

8 lightning, 1 flash flood. Local standard time, as filed.

Lightning, Gwinnett

When
August 20, 4:00 PM EST
Where
Gwinnett County, 2 mi W of Carolina
Property damage
$25,000
Reported by
Newspaper
Coordinates
34.032, -84.115

The Gwinnett Daily Post of Lawrenceville reported that lightning struck a home on Woods River Lane in Duluth. Firefighters were able to confine the fire to one wall, keeping damage to a minimum.

Flash Flood, Cherokee

When
August 20, 5:43 PM EST to 11:00 PM EST
Where
Cherokee County, 1.18 mi WNW of Waleska to 2.31 mi SSW of Waleska
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
34.327, -84.569

The Cherokee County Emergency Management Director reported flash flooding along Byrd Creek, five miles north-northwest of Canton, and along Shoal Creek, one mile west-northwest of Waleska. At least three feet of water from Byrd Creek was overflowing Sardis Circle north-northwest of Canton, and approximately a foot of water was flowing over George Gray Lane, just west-northwest of Waleska. Minor erosion to the roads was observed, along with subsequent debris removal.

Lightning, Butts

When
August 20, 8:13 PM EST
Where
Butts County, 0.69 mi ENE of Stark
Property damage
$5,000
Reported by
Newspaper
Coordinates
33.334, -83.909

The Jackson Progress Argus reported that lightning struck a home on Halls Bridge Road, which happened to be the home of the Butts county sheriff. Only minor damage was reported to the structure.

Lightning, Butts

When
August 20, 8:13 PM EST
Where
Butts County, 0.42 mi ESE of Jackson
Property damage
$150,000
Reported by
Newspaper
Coordinates
33.297, -83.964

The Jackson Progress Argus reported that lightning struck a home on First Street near downtown Jackson. The structure sustained major fire and smoke damage as a result of the lightning strike.

Lightning, Gwinnett

When
August 20, 10:03 PM EST
Where
Gwinnett County, 1.22 mi S of Lilburn
Property damage
$200,000
Reported by
Newspaper
Coordinates
33.862, -84.130

The Gwinnett Daily Post of Lawrenceville reported that lightning struck a home on Hambrick Drive. The lightning struck the attic area of the home. The resulting fire caused extensive damage to the attic and moderate damage to the second floor of the home.

Lightning, Gwinnett

When
August 20, 10:35 PM EST
Where
Gwinnett County, 2.02 mi NE of Gloster
Property damage
$100,000
Reported by
Newspaper
Coordinates
33.918, -84.043

The Gwinnett Daily Post reported that lightning struck the chimney of a home on Congress Parkway in Lawrenceville. The chimney suffered moderate damage and a subsequent fire caused damage to the first and second floors of the home, mostly from smoke.

Lightning, Jackson

When
August 20, 11:00 PM EST
Where
Jackson County, 2.42 mi ESE of Marcus
Property damage
$10,000
Reported by
Newspaper
Coordinates
34.059, -83.630

The Athens Banner Herald reported that lightning struck a home on W. H. Rayes Road near Jefferson. The lightning strike caused damage to the electrical system of the home. However, no fire was reported.

Lightning, Jackson

When
August 20, 11:30 PM EST
Where
Jackson County, 1.11 mi W of Sells
Property damage
$150,000
Reported by
Newspaper
Coordinates
34.071, -83.719

The Athens Banner Herald reported that lightning struck a home on Marshall Clark Road. The gas line to the home was ignited, fueling a large fire at the scene.

Lightning, Jackson

When
August 21, 2:00 AM EST
Where
Jackson County, 0.55 mi ESE of Hoschton
Property damage
$100,000
Reported by
Newspaper
Coordinates
34.096, -83.761

The Athens Banner Herald reported that lightning struck a home on Antrim Glen Road. The structure suffered moderate fire and smoke damage.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258353, 257842, 258359, 258360, 258355, 258356, 258357, 258358, 258361.